Washington, 2013

High Wind and Strong Wind in Washington, April 10, 2013

April 10, 2013 · NWS OTX · 2 events in 2 counties and zones

A strong cold front plowed through the Inland Northwest during the afternoon hours of April 10th. Tightening pressure gradients and strong cold advection behind the front led to windy conditions region-wide.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A strong cold front plowed through the Inland Northwest during the afternoon hours of April 10th. Tightening pressure gradients and strong cold advection behind the front led to windy conditions region-wide. Across northern sections of Garfield County, sustained winds increased between forty and forty-nine miles per hour for several hours between 1500 and 1700 PDT.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Apr 10, 1:43 PM PST, 1 hour 17 minutes earlier.

Area forecast discussion, Apr 10, 1:43 PM PST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
243 PM PDT Wed Apr 10 2013

.SYNOPSIS...
A recent cold front passage will continue windy conditions into the
evening hours tonight. Wind gusts could reach 45 mph in some
areas such as the Waterville Plateau, Central Basin and Palouse.
Thursday and Friday will be drier ahead of another storm system
that will bring windy conditions and the chance for mountain snow
Friday night into Saturday. Following very windy conditions
Saturday, a prolonged widespread cool and showery period will
linger into the middle part of next week. Snow levels will fall and
mountain accumulations will be likely.

.DISCUSSION...
Tonight... A rapidly moving cold front has produced at least some
light, measurable precipitation over the region since late this
morning. The front has progressed into the Idaho Panhandle and
will continue to produce rain and high mountain snow showers until
the early evening hours for the Panhandle. Post frontal showers in
the Basin and eventually Palouse regions may spark a thunderstorm
near the Washington and Idaho Border but it's a slim chance at
best as the sun sets and the limited potential instability wanes.

Winds following the front had surfaced with 20 to 25 mph
sustained speeds and gusts near 40 across the Central Basin. These
winds will continue to across the east slopes of the Cascades and
spread into the Palouse the remainder of the afternoon and slowly
subside toward sunset tonight. Overall, a windy late afternoon and
early evening with some lingering showers and all will settle down
later tonight. Overnight temperatures will flirt with the freezing
mark in some valley locations but nothing out of the ordinary for
this time of year.  TC

Thursday through Friday night...With the exit of the cold front
tonight a flat ridge with progressive zonal flow is left in its
wake to influence Eastern Washington and Northern Idaho. This flat
flow will allow for weak cold front passage Thursday and another
beginning Friday night. Jet stream remains in very close
proximity if not directly overhead so some gusty winds during the
afternoon/evening with daytime mixing seem a reasonable way to
continue but with the speeds considerably lesser in comparison to
those associated with the earlier mentioned cold front passage of
today/tonight. Similarly due to the flatness of the ridging and
orientation of the jet stream forecast temperatures will show
gradual cooling trend through this interval. Afternoon/evening
cumulus with some wave clouds over orographically (mountainous)
favored areas area also favorable with this persistent pattern.
Lastly pattern favors a rain-shadow between over the Columbia
basin and lowlands between the lee of the Cascade Crest and North
Idaho Mountains with minor pops over the mountains...so pops and
QPF to are way lower in comparison to those of today/tonight. All
this works until the Friday night wrapped up occluded front
passage which appears stronger than the Thursday one and thus
calls for more of an increase in POPS, QPF, and wind. /Pelatti

Saturday and Saturday night...The forecast remains on track for
the Saturday storm system. A cold front will sweep across the
Inland Northwest, bringing with it colder temperatures, gusty
winds, and precipitation. Temperatures on Saturday will be in some
cases 4 to degrees cooler than Friday, and with the expected winds
it will feel just a bit cooler. Some minor changes were made to
the forecast, but we still expect many areas of the Columbia
Basin, the WA/ID Palouse, and into Spokane area to see winds that
approach or exceed 40 mph. Plenty of mixing potential exists along
and near the I-90 corridor west of Spokane, as a large rain shadow should
allow for more sunshine. Farther east, any showers that develop
will also have the potential to mix down strong winds aloft to the
surface, in addition to any clearing that can occur.

Lowering snow levels will also be occurring, especially into
Saturday night. Many valley locations will likely see the rain
mix with or change to all snow by Sunday morning. The good news is
that most of the significant precipitation will have shoved off to
the east by this point. That's not to say the mountain passes won't
experience some travel problems, but any valley accumulations look
minimal at this point. A saving grace for the mountains will be
dry air in the mid levels, which may prohibit anything of
significance from occurring. ty

Sunday through Wednesday...Confidence is very high in the
extended of below normal temperatures as a high amplitude ridge
along 150W results in a deep trough over the Inland Northwest.
High temperatures are expected to be 10-15 degrees below
normal...with freezing temperatures at night for nearly all areas
with only the typically warmer spots like Wenatchee and Lewiston
possibly staying just above freezing. Cold air aloft associated
with the trough will provide instability especially in the
afternoon/evening hours during peak heating for a chance for
showers each day. Sunday however may end up with the best chances
due to more low level moisture with dewpoints in the 20s. Sunday
night and Monday the GFS and ECMWF have trended towards a stronger
push of dry continental air from the northeast which continues
into Tuesday. Dewpoints falling into the teens over much of the
area may keep afternoon/evening showers confined more to the
higher terrain...but what does fall will be in the form of snow
showers or graupel except possibly the lowest elevations where
rain showers may be mixed in. A weak wave dropping down from the
northwest may provide a better chance of mountain snow
showers...and valley rain or snow showers next Wednesday or
Thursday. JW

&&

.AVIATION...
18Z TAFs: A cold front will move through the region today through
this evening. As of 18Z, the front was just crossing the Cascades.
The fast-moving nature of the front will limit the period of rain to
2-4 hours.  The eastern TAF sites will see some post-frontal showers
until about 02Z.  At this time all TAF site forecasts are VFR for
this frontal passage. However, stronger winds gusting between 25 and
35 KTS are possible along the Cascade east slopes, Central Basin and
Palouse regions of Washinton and Idaho Panhandle.  There is a remote
chance of thunderstorms along the WA/ID border as well but not
enough confidence to put in the TAF.  Winds will increase at all
sites behind the front and continue through the evening before
tapering off. Lingering surface based moisture around 12Z may
produce some low level, scattered stratocumulus between 12Z and 17Z
at KGEG, KSFF and KCOE. TC

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        36  54  33  54  37  48 /  30  20   0  10  50  70
Coeur d'Alene  37  52  31  53  35  46 /  40  40  20  10  70  80
Pullman        37  53  32  54  36  47 /  50  20  10   0  50  80
Lewiston       42  59  36  60  41  54 /  50  20   0   0  30  50
Colville       36  58  29  52  35  51 /  20  30  10  20  30  40
Sandpoint      34  50  30  49  35  44 /  70  70  40  20  80  90
Kellogg        36  46  32  49  34  41 /  90  50  50  10  80 100
Moses Lake     37  61  33  59  38  56 /   0   0   0   0  10  10
Wenatchee      40  57  36  57  38  53 /   0   0   0   0  10  10
Omak           35  59  31  54  35  54 /   0   0   0  20  20  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Apr 10, 12:25 PM PST, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
125 PM PDT WED APR 10 2013

IDZ001>004-026-027-WAZ031>038-041>044-112030-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
125 PM PDT WED APR 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG WINDS WILL CONTINUE THIS AFTERNOON THROUGH THIS EVENING AS
A COLD FRONT PASSES THROUGH THE AREA. WIND GUSTS OF 35 WITH ISOLATED
AREAS UP TO 45 MPH ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER PACIFIC STORM WILL BRING STRONG GUSTY WINDS TO THE REGION ON
SATURDAY. COOLER AIR BEHIND THIS STORM WILL RESULT IN TEMPERATURES
SUNDAY THROUGH TUESDAY ABOUT 10 DEGREES BELOW NORMAL READINGS FOR
THIS TIME OF YEAR. FREEZING NIGHTTIME TEMPERATURES ARE LIKELY IN
MOST AREAS AND WILL EVEN BE POSSIBLE IN WARMER LOCATIONS SUCH AS
WENATCHEE...MOSES LAKE...AND LEWISTON.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind, 1 strong wind. Local standard time, as filed.

High Wind, Lower Garfield & Asotin

When
April 10, 3:00 PM PST to 6:00 PM PST
Where
Lower Garfield & Asotin forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
Public
Coordinates
46.312, -117.374 (the zone’s center; the record gives no point)

CWOP in Pomeroy measured sustained winds of 43 miles per hour between 1500 and 1600 PDT. The Alpowa Summit DOT sensor measured sustained winds between 45 and 49 miles per hour between the hours of 1500 and 1800 PDT.

Strong Wind, East Slopes Northern Cascades

When
April 10, 4:00 PM PST to 6:00 PM PST
Where
East Slopes Northern Cascades forecast zone
Measured
44 kt (51 mph) measured gust
Property damage
$500
Reported by
Trained Spotter

Winds blew down trees onto power lines near Lake Wenatchee causing power outages in the area. Dry Creek, the nearest observation platform recorded wind gusts to 51 mph during the event.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2013Every state in 2013This day in weather historyWarnings in Washington, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 439997, 443140.